Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 12, 2021Allen County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 12, 2021, 9:46 PM EDT for Allen County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 9:46 PM EDT (01:46 UTC)
Expired
Jul 12, 2021, 10:15 PM EDT
In force
29 min
Issued by
NWS Northern Indiana

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS83 KIWX 130146
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
946 PM EDT Mon Jul 12 2021

INZ018-130215-
Allen-
946 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...

At 946 PM EDT, a strong thunderstorm was located near Fort Wayne,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Wayne, New Haven, Huntertown, Grabill, Aboite, Leo-cedarville,
Middletown, Nine Mile, Yoder, Poe, Harlan, Hessen Cassel, Wallen,
Cuba and Rolling Hills.

This includes the following highways...
 Interstate 469 between mile markers 0 and 7, and between mile
markers 9 and 30.
 Interstate 69 in Indiana between mile markers 297 and 322.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4098 8534 4101 8534 4127 8518 4126 8481
      4092 8504 4092 8516
TIME...MOT...LOC 0146Z 207DEG 27KT 4102 8520 

$$

HAIL...0.25
WIND...40MPH

PBM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 12, 8:51 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 12, 8:51 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
851 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Issued at 746 PM EDT Mon Jul 12 2021

Showers are likely with a chance for thunderstorms through
Tuesday night. Otherwise, expect mostly dry conditions for
Wednesday before another round of showers and storms returns for
the latter portion of the work week. Highs will be in the 70s and
80s. Lows will be in the 60s and low 70s.

&&

.UPDATE...
Issued at 838 PM EDT Mon Jul 12 2021

The severe threat will continue to wane this evening as we lose
our daytime heating/instability. That being said, the threat for
heavy rain and flooding/flash flooding remains, with a juiced
atmosphere and plenty of lingering outflow boundaries (and the
stationary front) across the area. There is still a little bit of
DCAPE (500-1000 J/kg) along and south of US 24, east of I 69 so
there might be a severe/damaging wind gust threat with any storms
that manage to pop in that area, though confidence is pretty low
and this will continue to lessen as we continue to stabilize. We
do have some wind shear still in that area, around 25-35 knots
bulk effective-but nothing impressive. The worst flooding we've
seen so far has been in South Bend/Mishawaka where there were
reports of road closures water rescues due to flash flooding.
Precipitation amounts in this area were around 4 inches over 4
hours (1-2" per hour or greater rates at times). Thankfully, the
bulk of the precipitation is currently south and east of that
location. Otherwise, those travelling should watch for ponding of
water on the roads thanks to overflowing ditches/fields and heavy
rain. Storms are moving pretty slowly, will continue to monitor
for any flooding concerns through the overnight. Reports of rain
totals, flooding, and/or impacts from flooding are greatly
appreciated.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 320 PM EDT Mon Jul 12 2021

The warm front is advancing nicely through the area at this hour.
Showers, and a couple thunderstorms, are moving through in its wake.
The upper-level support for the most robust storms is toward
Illinois, lifting north. Our area is expected to become more
unstable within the next few hours which should promote a second
round of showers and storms. This second round could feature
stronger storms capable of damaging wind gusts. Overall, the
environment to our south which is moving northward, appears
conducive for the aformentioned damaging wind gusts. But,
instability (if these clouds stick around from neighboring
convection) and upper-level support (which is best to the west)
remain the weak points of this setup.

Showers and thunderstorms will gradually diminish overnight and the
severe weather threat is expected to end by 10PM to midnight.

As the upper-level low lifts north tomorrow, additional showers and
storms are expected, most numerous toward NW Indiana.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 320 PM EDT Mon Jul 12 2021

Any lingering showers and storms from Tuesday afternoon will
diminish overnight as the trough aloft finally exit. I am still
eyeing Wednesday to possibly be our dry day of the week. This is as
we find ourselves between the departing trough to our east and the
next storm system to our west. Southeast flow in the low-levels is
nearly parallel to the Gulf Coast, so moisture transport is poor
locally.

Wednesday night, an MCS likely moves from west to east over the
North-Central Plains, perhaps brining some leftovers to northern
parts of our ear early Thursday morning. A trough in its wake could
spark showers and storms for us later in the day, but the trend has
been for this trough to 1) be weaker and 2) farther north. As such,
the forecast might trend drier in the coming days.

As a result of the changes in the Thursday trough, we now turn to
Friday for the next trough to move through. As mentioned yesterday,
there is some concern for a stationary front to be left behind
through the weekend, but it seems to be that incoming subsidence
aloft to our north could work to suppresses this front to our south
for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 746 PM EDT Mon Jul 12 2021

Conditions ranging from MVFR to IFR are most likely through
tonight and Tue, with brief periods of VFR conditions. Showers
and storms continue across northern Indiana this evening, with
potential at both terminals through at least 03z along a
stationary front just north of KFWA (and a weak trough right
through KSBN). A lull in shower activity will occur overnight
before additional showers/storms move in Tue as the surface low
moves northeastward, lifting our boundary north as a warm front,
and then pushing a cold front through the area. Confidence in
exact timing/location of the worst conditions (thunderstorms) is
still uncertain so used PROB30 groups for now Tue afternoon.
Otherwise, some BR to contend with at KSBN tonight given copious
amounts of rain and fairly light winds-but wasn't confident to
drop below 4SM at this point. Will monitor trends for the next
update.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...MCD
SYNOPSIS...MCD
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 3:38 PM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
338 PM EDT Mon Jul 12 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
338 PM EDT Mon Jul 12 2021 /238 PM CDT Mon Jul 12 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms until about sunset.
The primary threat is damaging wind and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-131945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 7:59 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
759 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      2 NNE GULIVOIRE PARK    41.64N 86.23W
07/12/2021                   ST. JOSEPH         IN   TRAINED SPOTTER

            WATER IS MOVING RAPIDLY ACROSS THE STREETS.
            ONE STRANDED VEHICLE NOTED IN THE AREA.

&&

BROWN
Local storm report, Jul 12, 8:24 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       3 ENE GULIVOIRE PARK    41.63N 86.20W
07/12/2021  M4.11 INCH       ST. JOSEPH         IN   COCORAHS

            4.11 IN OVER 1 HOUR. 1 TO 2 INCHES DEEP
            WATER FLOWING DOWN THE STREET.

&&

BROWN
Local storm report, Jul 12, 8:33 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       2 W MISHAWAKA           41.67N 86.21W
07/12/2021  E4.33 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            PHOTO ON TWITTER OF RAIN GAUGE.

&&

BROWN
Special weather statement, Jul 12, 9:10 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
910 PM EDT Mon Jul 12 2021

INZ017-018-025-130145-
Whitley-Huntington-Allen-
910 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLEN...SOUTHEASTERN
WHITLEY AND NORTHERN HUNTINGTON COUNTIES...

At 909 PM EDT, a strong thunderstorm was located over Huntington,
moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Fort Wayne, Huntington, Churubusco, Andrews, Aboite, Roanoke, Laud,
Nine Mile, Bowerstown, Dunfee, Blue Lake, Goblesville, Coesse,
Wallen, Raber, Collins, Arcola, Mahon, Rolling Hills and Lake
Everett.

This includes the following highways...
 Interstate 469 near mile marker 3, between mile markers 7 and 8, and
between mile markers 25 and 30.
 Interstate 69 in Indiana near mile marker 291, and between mile
markers 294 and 316.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Rainfall rates of 1 to 1.5 inches per hour are
expected with this storm. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4087 8562 4126 8535 4116 8497 4094 8526
      4092 8530 4092 8534 4085 8535 4081 8544
TIME...MOT...LOC 0109Z 208DEG 29KT 4089 8549

HAIL...0.25
WIND...30MPH

PBM
Local storm report, Jul 12, 9:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            LOGANSPORT              40.76N 86.36W
07/12/2021                   CASS               IN   EMERGENCY MNGR

            REPORT OF 4-8 INCHES OF WATER ON ROADWAYS.
            1.5-2.0 INCHES OF RAIN HAS FALLEN OVER THE
            PAST 2-2.5 HOURS.

0420 PM     HEAVY RAIN       HONEYVILLE              41.59N 85.60W
07/12/2021  E2.00 INCH       LAGRANGE           IN   PUBLIC

            AN ESTIMATED 2 INCHES OF RAIN FELL IN 30
            MIN. RADAR ESTIMATE OF 1.5 INCHES.

0451 PM     FLOOD            1 E SOUTH BEND          41.68N 86.24W
07/12/2021                   ST. JOSEPH         IN   PUBLIC

            WATER OVER THE ROADS.

0649 PM     FLASH FLOOD      2 ESE SOUTH BEND        41.66N 86.23W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            MANHOLE COVER HAS BEEN FORCED OFF BY WATER.
            VIA TWITTER.

0652 PM     FLASH FLOOD      2 NNW MISHAWAKA         41.70N 86.18W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            MANHOLE COVER HAS BEEN FORCED OFF BY WATER.
            VIA TWITTER.

0656 PM     FLASH FLOOD      2 NW MISHAWAKA          41.68N 86.20W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            HICKORY RD IS FLOODED BETWEEN CORBY AND
            MCKINLEY. VIA TWITTER.

0700 PM     FLASH FLOOD      2 NW MISHAWAKA          41.69N 86.20W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            WATER RESCUE FOR 3 VEHICLES IN FLOODED
            ROADWAY. ROAD IS NOW CLOSED.

0704 PM     FLASH FLOOD      2 SW GRANGER            41.71N 86.17W
07/12/2021                   ST. JOSEPH         IN   BROADCAST MEDIA

            WATER IN PARKING LOT IS SEVERAL INCHES DEEP.

0720 PM     FLASH FLOOD      2 W MISHAWAKA           41.67N 86.20W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            STREETS ARE FLOODED. VIA TWITTER.

0723 PM     FLASH FLOOD      2 SW MISHAWAKA          41.65N 86.20W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            STREET IS FLOODED. VIA TWITTER.

0724 PM     FLASH FLOOD      3 NNE GULIVOIRE PARK    41.65N 86.22W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            STREET IS FLOODED. MANHOLE COVERS ARE FORCED
            OFF AND FLOWING. VIA TWITTER.

0725 PM     FLASH FLOOD      GULIVOIRE PARK          41.62N 86.24W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            ROAD IS IMPASSABLE DUE TO HIGH WATER.

0730 PM     HEAVY RAIN       3 ENE GULIVOIRE PARK    41.63N 86.20W
07/12/2021  M4.11 INCH       ST. JOSEPH         IN   COCORAHS

            4.11 IN OVER 1 HOUR. 1 TO 2 INCHES DEEP
            WATER FLOWING DOWN THE STREET.

0735 PM     FLASH FLOOD      2 W MISHAWAKA           41.67N 86.21W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            STREET FLOODING SEVERAL INCHES DEEP, UP TO
            THE CAR DOORS. VIA TWITTER.

0739 PM     FLASH FLOOD      1 WNW MISHAWAKA         41.68N 86.19W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            VEHICLE IN FLOOD WATER. OCCUPANT IS ON THE
            ROOF OF THE VEHICLE.

0748 PM     FLASH FLOOD      2 NNE GULIVOIRE PARK    41.64N 86.23W
07/12/2021                   ST. JOSEPH         IN   TRAINED SPOTTER

            WATER IS MOVING RAPIDLY ACROSS THE STREETS.
            ONE STRANDED VEHICLE NOTED IN THE AREA.

0830 PM     HEAVY RAIN       2 W MISHAWAKA           41.67N 86.21W
07/12/2021  E4.33 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            PHOTO ON TWITTER OF RAIN GAUGE.

0600 PM     HEAVY RAIN       MALINTA                 41.32N 84.04W
07/12/2021  M3.00 INCH       HENRY              OH   EMERGENCY MNGR

            3.0 INCHES SINCE THIS MORNING. FIELD
            FLOODING.

&&
Special weather statement, Jul 12, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
946 PM EDT Mon Jul 12 2021

INZ018-130215-
Allen-
946 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...

At 946 PM EDT, a strong thunderstorm was located near Fort Wayne,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Wayne, New Haven, Huntertown, Grabill, Aboite, Leo-cedarville,
Middletown, Nine Mile, Yoder, Poe, Harlan, Hessen Cassel, Wallen,
Cuba and Rolling Hills.

This includes the following highways...
 Interstate 469 between mile markers 0 and 7, and between mile
markers 9 and 30.
 Interstate 69 in Indiana between mile markers 297 and 322.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4098 8534 4101 8534 4127 8518 4126 8481
      4092 8504 4092 8516
TIME...MOT...LOC 0146Z 207DEG 27KT 4102 8520

HAIL...0.25
WIND...40MPH

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:10 PM EDTSpecial Weather StatementIWXAllen, Huntington35 min
Jul 12, 10:30 PM EDTAreal Flood AdvisoryIWXAllen3 hr
Jul 13, 2:41 PM EDTSpecial Weather StatementIWXLaGrange34 min
Jul 13, 3:53 PM EDTSpecial Weather StatementIWXElkhart37 min
Jul 12, 10:58 PM EDTAreal Flood AdvisoryIWXWilliams3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.